Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 95, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2018, 3:51 PM CDT for Brewster County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 3:51 PM CDT (20:51 UTC)
- Expired
- Jun 1, 2018, 4:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 214 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -509 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WUUS54 KMAF 012051
SVRMAF
TXC043-012145-
/O.NEW.KMAF.SV.W.0095.180601T2051Z-180601T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
351 PM CDT FRI JUN 1 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Brewster County in southwestern Texas...
* Until 445 PM CDT.
* At 350 PM CDT, a severe thunderstorm was located 9 miles northwest
of Marathon, or 17 miles east of Alpine, moving east at 10 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3020 10342 3033 10350 3046 10318 3018 10307
TIME...MOT...LOC 2050Z 252DEG 8KT 3027 10339
HAIL...1.25IN
WIND...70MPH
$$
241 follow-up statement
684
WWUS54 KMAF 012118
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
418 PM CDT FRI JUN 1 2018
TXC043-012145-
/O.CON.KMAF.SV.W.0095.000000T0000Z-180601T2145Z/
Brewster TX-
418 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL BREWSTER COUNTY...
At 417 PM CDT, a severe thunderstorm was located near Marathon, or 20
miles east of Alpine, moving east at 10 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3020 10342 3035 10344 3046 10318 3018 10307
TIME...MOT...LOC 2117Z 263DEG 8KT 3028 10332
HAIL...1.00IN
WIND...70MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:16 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 1, 2:16 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
216 PM CDT Fri Jun 1 2018
.DISCUSSION...
No significant changes to the previous forecast package, hot
temperatures look to prevail each day except on Sunday, when a
cold front and potential rain chances hold temperatures in the
90s. Another miserably hot day is ongoing today with temperatures
already in the low 100s most areas by early afternoon. The upper
ridge, that has contributed to multiple days of 100+ degree
temperatures, remains anchored over the region but the ridge axis
has shifted slightly east due to an upper trough moving east
through the western ConUS. At the surface, lee troughing extends
south from eastern CO, through the Panhandles of OK/TX and on into
the Big Bend region. An associated dryline is currently
positioned near a Seminole to Odessa to Fort Stockton line with
dewpoints in the 60s and 1500-2500 J/kg of CAPE east of this line.
Latest forecast models show at least some isolated convection
developing along the dryline this afternoon through early evening
across the eastern Permian Basin and Lower Trans Pecos, and
current parameters definitely support the potential for a few
storms to produce severe wind and hail. Thunderstorm chances look
to decrease around 6-7pm CDT with the slow loss of daytime heat.
As the western ConUS trough moves through the Central Plains tonight
and tomorrow, the upper ridge will flatten a bit and the mid-level
thermal ridge will be farther west than today. Therefore, high
temperatures Saturday will be several degrees cooler, but still
hot. A cold front looks to enter northern portions of Lea County
and Permian Basin Saturday so these areas may only warm into the
mid-upper 90s. The cold front will eventually push through the
remainder of the region Saturday night with highs Sunday ranging
from the upper 80s across the north and mountain areas to the mid-
upper 90s elsewhere. Areas along the Rio Grande will likely still
see highs around 100-105 though. High winds are likely to occur
through Guadalupe Pass Saturday night and a High Wind Watch
remains in effect for this area. Rain chances will increase across
the region Saturday night mainly near the cold front across
southern areas, then Sunday and Sunday night with the passage of a
shortwave trough. Favored areas will generally be southeast New
Mexico and Permian Basin Sunday.
Beyond this weekend, the upper ridge becomes established over the
region once again with the heat returning for the work week. In
addition, dry conditions can be expected for most areas except for
maybe the mountains where a few afternoon thunderstorms will be
possible for one or two days throughout the week.
&&
.FIRE WEATHER...
A Red Flag Warning will continue through this afternoon for the
Guadalupe Mountains where very dry air is combining with breezy
conditions to create critical fire weather conditions. Winds will
decrease this evening and remain modest tomorrow diminishing the
fire weather threat. A cold front Saturday night will bring cooler
temperatures and moisture, further diminishing the fire weather
threat into Monday.
&&
.CLIMATE...
Record # 100 degree days May
2018: 12
2000: 9
Record # 105 degree days May
2018: 4
1989: 3
2000, 2011: 2
Record hottest May temps
1989, 2000: 108
1953, 2011, 2018: 107
1998, 2008, 2018: 106
Record consecutive 100 degree days
#1 14 days 1998 Jun 16-29th and 2011 Jun 7th-June 20
2018, 8 days so far but if it goes through Sat it could be 9 days
which would make it into 10th place tied with several other
years. However this would be the earliest occurrence of such a
streak.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 100 70 91 / 20 0 20 10
Carlsbad 69 102 68 90 / 0 0 20 30
Dryden 75 103 75 96 / 20 10 10 10
Fort Stockton 75 102 72 93 / 10 10 20 20
Guadalupe Pass 72 95 67 83 / 0 0 20 30
Hobbs 68 98 65 87 / 0 0 20 20
Marfa 64 98 63 88 / 0 10 30 20
Midland Intl Airport 75 103 70 91 / 10 0 20 20
Odessa 75 102 71 91 / 10 0 20 20
Wink 72 104 71 93 / 0 0 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Southern Lea
County.
Red Flag Warning until 7 PM MDT this evening for Guadalupe
Mountains.
TX...Heat Advisory until 8 PM CDT this evening for Andrews-Big Bend
Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
Upper Trans Pecos-Scurry-Upton-Ward-Winkler.
Red Flag Warning until 7 PM MDT this evening for Guadalupe
Mountains.
High Wind Watch from Saturday evening through Sunday morning for
Guadalupe Mountains.
&&
10/27Hazardous weather outlook, Jun 1, 2:41 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 241 PM CDT Fri Jun 1 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 241 PM CDT Fri Jun 1 2018 /141 PM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Unseasonably hot temperatures will continue. A Heat Advisory remains in effect across most of West Texas and portions of Southeast New Mexico. There is a slight chance of thunderstorms from the Permian Basin south into the mountains of southwest Texas and the Big Bend. Some storms may become strong to severe, capable of producing damaging winds, large hail, and frequent lightning. Critical fire weather conditions will continue this afternoon across the Guadalupe Mountains, where a Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to widely scattered thunderstorms are possible Saturday and Sunday, though mostly over southeast New Mexico, the mountains, and northern Permian Basin. The strongest storms will be capable of brief strong winds, hail and frequent lightning. High Winds are possible through Guadalupe Pass Saturday evening through Sunday morning. A High Wind Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening across portions of West Texas. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 1, 3:45 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
345 PM CDT FRI JUN 1 2018
TXZ074-081-012130-
Big Bend Area TX-Davis/Apache Mountains Area TX-
345 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 430 PM CDT...
At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Marathon, or 16 miles east of Alpine, moving
northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3030 10352 3056 10329 3051 10321 3033 10302
3018 10336
TIME...MOT...LOC 2044Z 231DEG 14KT 3028 10339
24The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:07 AM CDT | Red Flag Warning | MAF | 16 hr | |
| Jun 1, 4:51 AM CDT | High Wind Watch | MAF | 24 hr | |
| Jun 1, 3:45 PM CDT | Special Weather Statement | MAF | 45 min | |
| Jun 1, 4:41 PM CDT | Special Weather Statement | MAF | Brewster | 49 min |
| Jun 1, 5:36 PM CDT | Special Weather Statement | MAF | Dawson | 39 min |
| Jun 1, 5:37 PM CDT | Special Weather Statement | MAF | Brewster | 53 min |
| Jun 1, 5:39 PM CDT | Special Weather Statement | MAF | Brewster | 66 min |
| Jun 1, 6:14 PM CDT | Special Weather Statement | MAF | Borden | 46 min |
| Jun 1, 6:30 PM CDT | Special Weather Statement | MAF | Brewster | 60 min |
| Jun 1, 6:43 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.